Tornadoes · United States · South Dakota · 2003

F0 tornado, Miller, South Dakota, June 24, 2003

This F0 tornado ran 0.1 miles across Hand County on June 24, 2003, touching down at 8:30 PM CDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 24, 2003
Touchdown
8:30 PM CDT (01:30 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Hand County
Touchdown point
44.300, -98.980
Lift-off point
44.300, -98.980
Record number
1287

What the Weather Service recorded

A tornado touched down briefly in far southern Hand county causing no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:47 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the tornado touched down at Jun 24, 8:02 PM CDT, 28 minutes earlier.

Area forecast discussion, Jun 24, 8:02 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
802 PM CDT TUE JUN 24 2003

.UPDATE...SEVERE WEATHER UNFOLDING. WORDS GRIDS TWEAKED ACCORDINGLY.
ALL NEW STUFF SENT.  DORN

PREVIOUS DISCUSSION...TONIGHT THROUGH THURSDAY...
FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING
POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL.

THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH
GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE.

GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY
LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE
CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE
DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR
MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH.
EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE
WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI
VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM
JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT
FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY
FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME
AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE
ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS.

THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS
AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS
APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES
ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON
THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
OVERALL PATTERN REMAINS UNSETTLED.  MODELS PERFORMING WELL.
SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE
SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES.  EXPECT TEMPS TO
REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE.
EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD.  MAY NEED TO
ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED.  NEXT
SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN
ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY.
ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS.  MCNULTY

.ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING.

DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 14 hours 59 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH
IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY
THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH
DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY
SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE.

HINTZ

In the hours before

Local storm report, Jun 24, 4:17 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
417 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 W CLINTON               MN   1.75 INCH HAIL
06/24/03   BIG STONE                      REPORTED BY THE PUBLIC

0330 PM    1 S SUMMIT                SD   1.00 INCH HAIL
06/24/03   GRANT                          REPORTED BY THE PUBLIC

0335 PM    SUMMIT                    SD   1.00 INCH HAIL
06/24/03   ROBERTS                        REPORTED BY THE PUBLIC

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

1.5 hours before the tornado, 81 km from the path. June 25, 2003.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 728 joules per kilogram, CIN -202, lifted condensation level 790 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 249 square meters per square second, 0 to 6 km bulk shear 67 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-202 J/kg
Surface CAPE
1275 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
67 kt
0-1 km bulk shear
17 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
552 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Huron (HON), 61 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Aberdeen radar (KABR), 136 km away, was scanning. The volume nearest the touchdown began at 01:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2003 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of June 24, 2003

94 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 241:30 PM MDTF0Sweetwater, WY0.00
June 245:15 PM CDTF0Davison, SD0.450
June 245:17 PM CDTF2Davison, SD6.0400$500,000
June 245:38 PM CDTF0Lincoln, MN0.150
June 245:53 PM CDTF0Pottawattamie, IA0.330
June 245:55 PM CDTF0Cedar, NE0.030
June 245:55 PM CDTF0Pope, MN0.125
June 245:58 PM CDTF0Clay, SD0.250
June 246:08 PM CDTF0Dixon, NE0.150
June 246:17 PM CDTF0Lincoln, SD1.050
June 246:19 PM CDTF0Sanborn, SD0.150
June 246:23 PM CDTF3Sanborn, SD6.0500$510,000
June 246:30 PM CDTF0Lincoln, SD0.150
June 246:42 PM CDTF0Clay, SD0.150
June 246:42 PM CDTF0Clay, SD0.550
June 246:44 PM CDTF0Lincoln, NE0.110
June 246:45 PM CDTF0Sanborn, SD0.550
June 246:46 PM CDTF1Renville, MN4.5100$500,000
June 246:55 PM CDTF0Sanborn, SD0.150
June 247:00 PM CDTF0Custer, NE2.130$50,000
June 247:00 PM CDTF0Beadle, SD0.250
June 247:00 PM CDTF0Beadle, SD0.250
June 247:10 PM CDTF0Lincoln, NE0.110$50,000
June 247:16 PM CDTF0Beadle, SD0.150
June 247:27 PM CDTF0Kingsbury, SD0.4100
June 247:29 PM CDTF4Manchester tornado, SD10.01,0004$3.0 million
June 247:30 PM CDTF0Clay, SD0.7100
June 247:30 PM CDTF0Clay, SD1.0100
June 247:30 PM CDTF0Sibley, MN3.050
June 247:32 PM CDTF1Clay, SD1.5200
June 247:32 PM CDTF0Clay, SD2.0100
June 247:33 PM CDTF0Clay, SD0.550
June 247:33 PM CDTF0Turner, SD1.0100
June 247:33 PM CDTF2Renville, MN5.58805$15 million
June 247:35 PM CDTF0Codington, SD0.525
June 247:38 PM CDTF0Lincoln, SD0.550
June 247:47 PM CDTF0Kandiyohi, MN0.125
June 247:49 PM CDTF0Kandiyohi, MN0.2100
June 247:52 PM CDTF0Kingsbury, SD0.150
June 247:53 PM CDTF0Kandiyohi, MN0.250
June 247:54 PM CDTF0Charles Mix, SD0.550
June 247:55 PM CDTF0Turner, SD2.0100
June 247:58 PM CDTF2Kingsbury, SD2.2200$200,000
June 247:58 PM CDTF0Kandiyohi, MN0.150
June 248:00 PM CDTF2Turner, SD7.0400
June 248:03 PM CDTF1Charles Mix, SD3.0200$50,000
June 248:03 PM CDTF1Kandiyohi, MN3.050
June 248:04 PM CDTF0Rock, NE0.120
June 248:05 PM CDTF1Kingsbury, SD0.7100
June 248:10 PM CDTF1Lincoln, SD2.8100
June 248:10 PM CDTF0Turner, SD3.5100
June 248:10 PM CDTF1Charles Mix, SD3.0150
June 248:10 PM CDTF1Renville, MN1.5100$500,000
June 248:15 PM CDTF0Kandiyohi, MN0.550
June 248:17 PM CDTF0Kingsbury, SD0.150
June 248:19 PM CDTF0Kingsbury, SD0.150
June 248:20 PM CDTF0Turner, SD0.750
June 248:20 PM CDTF0Turner, SD1.050
June 248:20 PM CDTF1Kingsbury, SD0.7100
June 248:20 PM CDTF2Lincoln, SD7.7300$500,000

All 95 of them

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.